Jump to content
DaisyBell

Tips for tapering promethazine / Phenergan

Recommended Posts

DaisyBell

Does anyone have ideas on a tapering schedule for those that have been using Phenergan more than 6 months. It comes in 10 and 25 mg oral tablets. It has moderate anticholinegic effects and is a mild dopamine antagonist alongside strong H1 histamine action. Given that I assume tapering is important.

Share this post


Link to post
Share on other sites
ChessieCat

I think Phenergan is available as a liquid.  That might be the easiest way to get doses.

Share this post


Link to post
Share on other sites
DaisyBell
47 minutes ago, ChessieCat said:

I think Phenergan is available as a liquid.  That might be the easiest way to get doses.

Thanks ChessieCat. Wondering what time schedule e.g 25 % drop every week ok? Also read that liquid is absorbed more so may be best to stay with tablets. 

Share this post


Link to post
Share on other sites
Altostrata

@DaisyBell How often are you taking promethazine? It's basically an antihistamine. Are you taking it for sleep?

 

https://www.drugs.com/monograph/promethazine-hydrochloride.html

 

Quote

 

Duration

Duration of sedative effects usually about 2–8 hours117 133 a b (depending on the dose and route of administration);a b effects may persist for 12 hours.100 117 133

....

Half-life

9–16 hours (following IV use) and about 9.8 hours (following IM use).117

 

 

If you're only taking it only once a day, it doesn't need much tapering. You might reduced it by 25% every few days.

 

In the US, it comes in a liquid form.

Share this post


Link to post
Share on other sites
DaisyBell
31 minutes ago, Altostrata said:

@DaisyBell How often are you taking promethazine? It's basically an antihistamine. Are you taking it for sleep?

 

https://www.drugs.com/monograph/promethazine-hydrochloride.html

 

 

If you're only taking it only once a day, it doesn't need much tapering. You might reduced it by 25% every few days.

 

In the US, it comes in a liquid form.

Thank you so much. I've taken 25 mg nearly per day for between 6-12 months. I stopped C T a few days ago and then two days later started crying at everything.

Share this post


Link to post
Share on other sites
DaisyBell

And yes for sleep 😴 

Share this post


Link to post
Share on other sites
Altostrata

Did your sleep pattern change after you stopped it?

Share this post


Link to post
Share on other sites
Songbird

Promethazine is a phenothiazine drug,  closely related to other meds used as anti-psychotics, so I would be inclined to be cautious with tapering speed.  You may be able to buy it as a liquid.

Share this post


Link to post
Share on other sites
DaisyBell

Yes I started to wake at 3am on second day after CT. I also take melatonin 1mg. I need to stop it for longer to see if there's a profound effect on my sleep patterns. 

 

I can only buy tablets. Which is fine.

 

Just need to know tapering schedule for safe withdrawal given its properties beyond its histamine action. Searched the internet without finding anything about a tapering schedule. I also searched for a taper schedule for Benadryl (thinking it could be similar) and found nothing. 

 

 

Share this post


Link to post
Share on other sites
Songbird

I would taper by how my body feels, rather than a strict timetable.  Try a reduced dose for a few days, maybe a 25% drop as Alto suggested, and see how it goes.  If you do have symptoms from the drop, you can hold until they ease off.  I've tapered off quite a few things this way.  You can buy Phenergan elixir in New Zealand - if you can't get it in your local pharmacy, it is available from online pharmacies (e.g. Netpharmacy).

Share this post


Link to post
Share on other sites
DaisyBell

Thank you Alto, Songbird and Chessie cat.  

Share this post


Link to post
Share on other sites
Songbird

Keep us updated, DaisyBell.

Share this post


Link to post
Share on other sites
DaisyBell

As an update -  I'm fine. Came off of phenergan over two weeks by holding a dose for three days then halving or reducing it a bit.  No rebound insomnia.

Share this post


Link to post
Share on other sites
Noclue87
Posted (edited)
On 12/28/2018 at 5:49 PM, DaisyBell said:

As an update -  I'm fine. Came off of phenergan over two weeks by holding a dose for three days then halving or reducing it a bit.  No rebound insomnia.

 

Hi Daisybell can I ask whether you had any withdrawal symptoms at all? Thanks

 

Edited by ChessieCat
added quote to post

Share this post


Link to post
Share on other sites
DaisyBell

I have withdrawal symptoms from coming off Lexapro four years ago. However I didn't notice any exacerbation or additional ones when I came off slowly over two weeks. I did notice difficulty sleeping for a night or two when I CT initially.  After that night or two I went back on it and tapered. Who knows if it was a new symptom or just part of my original withdrawal from Lexapro. 

Share this post


Link to post
Share on other sites
Noclue87

You still have withdrawal four years later??? My goodness!

Share this post


Link to post
Share on other sites
Noclue87

What sort of taper did you do please? How much and how often etc any info would be appreciated. I’ve been taking 25mg-50mg normally 25mg since 28th november not every day but most 

Share this post


Link to post
Share on other sites
voyteck

I just wanted to share with you some of my suspicions regarding promethazine (US: Phenergan).
Some time ago I made an attempt (second) to lower my promethazine. One reason was it was exacerbating my withdrawal symptoms (specific headaches and horrible dry mouth). By the way thanks again to @Altostrata for her advice (no psychiatrist - and I talked to two - even suggested that!) - it helped a lot. The other reason was that I read somewhere long ago someone had some problems after quitting similar antihistamine after chronic administration.

So, a few months ago I lowered to 18,75 mg and 2 months ago (07 Jan) I lowered to 12,5. Thankfully, my sleep didn't deteriorate (which doesn't mean it's good), so I was content. But about 4 weeks ago I noticed some rash on my torso - not a big problem cause it didn't itch. But last couple of days it got worse - rash and itching. For those who know niacin "flush" - a bit like that.

I did some research and found similar experiences of chronic hydroxyzine users here: https://www.reddit.com/r/TS_Withdrawal/comments/7s2s6v/withdrawal_itching_from_hydroxyzine/.
As I wrote it's only suspicion. If it's true then it looks like it took 1 month for symptoms to occur, and 2 months to get even worse.
Just to emphasize: I've never had any food related rashes (the "only" allergy I have is grass/hay and it has different symptoms).

 

 

 

Share this post


Link to post
Share on other sites
Noclue87

How long have you been taking and what dose? 

Share this post


Link to post
Share on other sites
Altostrata

Have you taken any other drug recently?

 

 

https://medlineplus.gov/druginfo/meds/a682284.html#side-effects

 

 

Quote

 

Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:

  • wheezing
  • slowed breathing
  • breathing stops for a short time
  • fever
  • sweating
  • stiff muscles
  • decreased alertness
  • fast or irregular pulse or heartbeat
  • faintness
  • abnormal or uncontrollable movements
  • hallucinations (seeing things or hearing voices that do not exist)
  • confusion
  • overwhelming or unmanageable fear or emotion
  • seizures
  • uncontrollable shaking of a part of the body
  • unusual bruising or bleeding
  • sore throat, fever, chills, and other signs of infection
  • uncontrolled eye movements
  • tongue sticking out
  • abnormal neck position
  • inability to respond to people around you
  • yellowing of the skin or eyes
  • rash
  • hives
  • swelling of the face, eyes, lips, tongue, throat, arms, hands, feet, ankles, or lower legs
  • hoarseness
  • difficulty breathing or swallowing

If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).

 

 

Share this post


Link to post
Share on other sites

×
×
  • Create New...